Colorado, 2018

Blizzard and High Wind in Colorado, November 24 to 25, 2018

November 24 to 25, 2018 · NWS GLD · 3 events in 3 counties and zones

Blizzard conditions moved in from the north-northeast after midnight as a band of snow developed over the eastern part of the county and gradually moved south. The highest snowfall amounts were along the east edge of the county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Blizzard conditions moved in from the north-northeast after midnight as a band of snow developed over the eastern part of the county and gradually moved south. The highest snowfall amounts were along the east edge of the county.

Before the blizzard conditions moved over Yuma County, Southwest Nebraska, and Northwest Kansas, high wind gusts occurred in Kit Carson and Cheyenne counties due to a strong surface pressure gradient behind a strong cold front. The peak gust was 66 MPH at Firstview as the cold front moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 24, 1:51 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 24, 1:51 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
151 PM MST Sat Nov 24 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 151 PM MST Sat Nov 24 2018

Across the region this afternoon...skies are mix of mostly cloudy to
sunny as cloud cover ahead of approaching frontal boundary moving
into areas north of Interstate 70...while south of there...sunny.
Temperatures are currently ranging in the mid 50s thru the lower
60s. Winds are currently southerly with strong gusts 30 to 40 mph at
times. Northerly/westerly flow on the other side of the front sits
over central Colorado and will filter into the area this afternoon.

For this afternoon on thru Sunday morning...the region still
expecting to see adverse conditions as a storm system rolls eastward
off the Rockies. Surface low and associated front will work into the
Plains this evening followed by the upper low later tonight. Models
still depict a fast progression with this system. Fropa expected to
occur around the 00z Sunday timeframe...with light rain to fall at
the onset due to above freezing temps...transitioning fairly quickly
to all snow by 06z Sunday. Track of the low south of the CWA
continues to put main snow focus in northern portions of the
CWA...highest totals northeast. Latest guidance continues a 1-4 inch
range for the area w/ lesser amts S and W.

Wind will be the other main issue for the region. Model guidance
still shows strong mixing behind fropa later today w/ a break for a
couple hours then increasing again as upper system support works off
the Rockies. Gusts 55 to 60 mph are still possible for the first
round of high winds...continuing the High Wind warning. More
sustained winds 30-40 mph will persist overnight w/ gusts 50-60 mph.

These winds will occur over the area where the Winter Weather
Advisory was earlier today...replaced by a Blizzard Warning.
Criteria looks to be met at this time from 06z-12z Sunday from west
to east timing with the upper low passage and exiting surface low.

Best blizzard conditions are most probable where highest snow are
located...but can't rule out areas in the 1-2 inch range seeing
reduced visibility due to strong winds. Of concern for the blizzard
conditions will be in Yuma county where only the eastern half of the
county will see enough snow to be affected by expected winds.

For Sunday afternoon/evening...the eastward progression of upper low
and subsequent surface system will allow for a quick clearing from
west to east over the region. Gradient still tight behind exiting
system but does slacken by the evening hours.

For temps...highs Sunday will only reach into the mid and upper 30s
as area snowpack east will limit full sunshine effects. These highs
will be off of lows tonight in the lower to mid 20s. Sunday night
lows will mainly be in the upper teens...aided by clear skies and
fresh snowpack which will increase radiational cooling effects.

.LONG TERM...(Monday through Saturday)
Issued at 137 PM MST Sat Nov 24 2018

The ECMWF begins the week with a trough over the Midwest and a ridge
moving in behind over the western U.S. The ridge de-amplifies as it
moves east. The next big trough moves over land Wednesday night with
almost zonal flow aloft ahead of the trough. The trough begins
entering the central Plains Friday afternoon with an upper level
cutoff low forming Friday night over southern Colorado and New
Mexico. The trough begins lifting to the northeast Saturday morning
over the Texas Panhandle and sits over Oklahoma into central Kansas
by Saturday night.

The GFS and ECMWF have both caught onto a closed surface low
developing over the central to southern Plains throughout the week.
The GFS shows the close low moving along the Kansas/Oklahoma
stateline Friday night through Saturday. The ECMWF counters with the
surface low moving northeastward into central Kansas from the Texas
Panhandle Saturday night. With this system will come the next best
chance for rain and snow from Friday afternoon through Saturday.
Where the surface low sets up will affect the snow and rain chances
across the Tri-State region.

High temperatures are expected to steadily decrease throughout the
week from the low 50s to the mid-40s by the end of the week. Low
temperatures in the 20s to low 30s are expected throughout the
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1003 AM MST Sat Nov 24 2018

For both terminals...expecting VFR conditions with high pressure
to give way to a quick moving storm system. Expecting MVFR to IFR
conditions after 00z Sunday and lifting by 14z-16z. Visibility in
snow could be down to 1-2sm at times and ceilings below OVC010 as
well. Winds generally NNW 15-25kts w/ gusts 30-50kts. Light/
variable period from 22z Sat-00z Sun.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 AM MST /6 AM CST/ Sunday for KSZ001-
     013-027-041-042.

     Blizzard Warning from 11 PM MST /midnight CST/ this evening to
     11 AM MST /noon CST/ Sunday for KSZ001>004-013>016-028-029.

CO...High Wind Warning until 5 AM MST Sunday for COZ090>092.

     Blizzard Warning from 11 PM this evening to 11 AM MST Sunday for
     COZ090.

NE...High Wind Warning until 5 AM MST Sunday for NEZ079.

     Blizzard Warning from 11 PM MST /midnight CST/ this evening to
     11 AM MST /noon CST/ Sunday for NEZ079>081.

&&

SHORT TERM...JN
LONG TERM...NEWMAN
AVIATION...JN
Hazardous weather outlook, Nov 24, 12:19 PM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MST Sat Nov 24 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251930-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MST Sat Nov 24 2018 /119 PM CST Sat Nov 24 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Blizzard Warning is now in effect and replaces the entire Winter
Weather Advisory. Timing is still in place for the Warning for late
tonight into Sunday morning. 1 to 4 inches of snow with sustained
winds 30 to 40 mph will create dangerous travel conditions. Heavy
snow potential is along/north of Interstate 70 and along/east of
Highway 25.

A High Wind Warning is in effect this afternoon through tonight for
eastern Colorado and portions of northwestern Kansas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Dangerous travel conditions will persist through mid to late Sunday
morning. Conditions will improve Sunday afternoon as the low
pressure system tracks well east of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

In the hours before

Special weather statement, Nov 24, 3:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
322 PM MST SAT NOV 24 2018

COZ091-242245-
Kit Carson County CO-
322 PM MST SAT NOV 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 345 PM MST...

At 321 PM MST, Doppler radar was tracking a strong thunderstorm 5
miles south of Vona, or 7 miles southeast of Seibert, moving east at
50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Reduced visibility in blowing dust will also be possible with this
storm.

Locations impacted include...
Stratton, Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 402 and
426.

LAT...LON 3934 10292 3933 10246 3904 10256 3911 10297
TIME...MOT...LOC 2221Z 273DEG 43KT 3922 10276

024

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 blizzard. Local standard time, as filed.

High Wind, Cheyenne County

When
November 24, 4:00 PM MST to 6:15 PM MST
Where
Cheyenne County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Peak gust of 66 MPH occurred at Firstview.

Blizzard, Yuma County

When
November 25, 1:15 AM MST to 5:00 AM MST
Where
Yuma County forecast zone
Reported by
Law Enforcement
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

The highest snowfall amount reported was 4.1 in Vernon. Poor visibility was reported in Yuma, which was east of most of the snowfall.

High Wind, Kit Carson County

When
November 25, 4:47 PM MST to 4:54 PM MST
Where
Kit Carson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Peak wind gust occurred at the Burlington airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791486, 791359, 791496.